Oklahoma, 2009

Hail in Oklahoma, April 27, 2009

April 27, 2009 · NWS OUN · 3 events in 3 counties and zones

A cold front moved slowly southeast through Oklahoma during the morning and afternoon hours. Showers developed along the front during the morning hours, gradually increasing in intensity by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved slowly southeast through Oklahoma during the morning and afternoon hours. Showers developed along the front during the morning hours, gradually increasing in intensity by early afternoon. Nickel to quarter size hail was reported over parts of central and northern Oklahoma, with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 11:05 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 27, 11:05 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT MON APR 27 2009

.DISCUSSION...
CHANCES FOR AT LEAST SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS
LOCATIONS NEAR AND EAST OF COLD FRONT THAT WILL MOVE SLOWLY
EAST/SOUTH THROUGH THE REGION THIS AFTERNOON AND EVENING. CHANCES
ACROSS SOUTHERN/SOUTHWEST PORTIONS OF CWA SOMEWHAT MITIGATED BY
EFFECTS OF MCS OVER TEXAS. INITIATION FARTHER SOUTH ALONG FRONT
WILL LIKELY BE DELAYED UNTIL LATER IN THE AFTERNOON. SOME SHOWERS
AND WEAK STORMS ALREADY TRYING TO DEVELOP ALONG FRONT ACROSS
NORTH-CENTRAL AND CENTRAL OKLAHOMA. PARAMETERS ARE MORE THAN
SUFFICIENT FOR SUPERCELLS THIS AFTERNOON NEAR FRONT...AND ANY
STORMS THAT INTENSIFY ALONG FRONT WILL HAVE TO BE WATCHED CLOSELY.

MODIFIED THUNDERSTORM RISK AREAS AND HIGHLIGHTED I-44 CORRIDOR
REGION WHERE INSTABILITY WILL BE MAXIMIZED THIS AFTERNOON-EARLY
EVENING. STALLING FRONT OVER NORTH TEXAS TONIGHT WILL KEEP HEAVY
RAIN CONCERN ACROSS RED RIVER VALLEY AND WILL LEAVE HIGH POPS DOWN
THERE FOR NOW.

CANCELLED WESTERN PORTIONS OF FLOOD WATCH BUT WILL EXTEND KAY AND
NOBLE COUNTIES FOR A FEW MORE HOURS UNTIL FRONT CLEARS THOSE
COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 622 AM CDT MON APR 27 2009/

AVIATION...

MVFR CONDITIONS WILL PREVAIL MOST OF THE DAY. IN WESTERN OKLAHOMA
CEILINGS WILL BECOME VFR THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO ACCOMPANY A COLD FRONT MOVING THROUGH OKC-LAW NEAR
272100 AND SOUTH OF THE RED RIVER BY 281200.

PREV DISCUSSION... /ISSUED 150 AM CDT MON APR 27 2009/

DISCUSSION...

THE BASE OF A MID-LEVEL TROUGH APPROACHING CENTRAL TEXAS EARLY
THIS MORNING MAY HELP GENERATE SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH MID-MORNING. OTHERWISE, MORE RAIN IS EXPECTED LATER TODAY
WITH THE PASSAGE OF THE COLD FRONT. THE LOWER-LEVEL MOIST AXIS IS
BECOMING ORIENTED FROM SOUTHWEST TO NORTHEAST OKLAHOMA WHILE THE
850MB WINDS CONTINUE TO BACK. AS THE FRONT APPROACHES LATER THIS
MORNING, SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS ALONG THIS AXIS AND AREAS EAST INTO THE EVENING. THE GFS
HAS BEEN TEMPORALLY CONSISTENT IN PLACING THE FRONT JUST SOUTH OF
THE RED RIVER BY MIDNIGHT TONIGHT. THE FLOOD WATCH WILL REMAIN
EFFECTIVE THIS MORNING FOR THE NORTHWEST THIRD OF OKLAHOMA.
ALTHOUGH MOST OF THE RAIN IS EXPECTED SOUTHEAST OF THIS AREA, FOUR
TO 6 INCH RAINFALLS YESTERDAY EVENING AND EVEN MORE YESTERDAY
MORNING HAVE CAUSED SURFACE CONDITIONS LITTLE TOLERANT OF NON-
FLOODING RAINFALL. DEPENDING ON THE SPEED OF THE FRONT LATER THIS
MORNING, PART OF NORTHWEST OKLAHOMA MAY BE REMOVED FROM THE WATCH.
UPSLOPE FLOW WILL EXIST BEHIND THE FRONT TUESDAY ACROSS THE
PANHANDLES RESULTING IN LOW POPS IN WESTERN OKLAHOMA TUESDAY.
BECAUSE THE FRONT IS NOT EXPECTED TO TRAVEL MUCH SOUTH OF
OKLAHOMA, IT WILL BE A FOCUS FOR MORE RAIN TUESDAY NIGHT IN
SOUTHWEST OKLAHOMA AND ADJACENT AREAS. A LEE SURFACE TROUGH WILL
AID THE DEVELOPMENT OF A LOW-LEVEL JET IN THIS AREA EARLY. THE
NEXT FRONT IS EXPECTED FRIDAY, BUT IS EXPECTED TO BE ASSOCIATED
WITH A FASTER-MOVING WAVE IN THE NORTH BRANCH OF THE WESTERLIES.
THIS SHOULD FINALLY RESULT IN A DRIER AIRMASS. IN THE WEEKEND
THERE MAY BE WARM, MOIST ADVECTION OVER THIS FRONT FOR A CHANCE OF
RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  51  74  63 /  60  20  20  40
HOBART OK         69  51  72  61 /  10  20  20  50
WICHITA FALLS TX  78  59  76  64 /  40  30  20  50
GAGE OK           61  42  71  61 /  10  10  30  50
PONCA CITY OK     72  46  72  62 /  40  10  10  30
DURANT OK         76  61  76  65 /  80  80  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR OKZ008-013.

TX...NONE.
&&

11/22
Hazardous weather outlook, Apr 27, 10:35 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT MON APR 27 2009

OKZ004>048-050>052-TXZ083>090-281000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTHEAST OF A LINE EXTENDING FROM MUNDAY AND
SEYMOUR TEXAS...TO LAWTON...YUKON...AND PONCA CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE NOON THROUGH
8 PM.

IMPACTS...
DAMAGE TO AUTOMOBILES...TENDER VEGETATION...AND ROOF TOPS FROM LARGE
HAIL TO THE SIZE OF TENNIS BALLS. DAMAGING WIND GUSTS OF 65 MPH ARE
ALSO POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
AN UNSTABLE AIRMASS WITH MODERATE WIND SHEAR WILL RESIDE NEAR AND
AHEAD OF A COLD FRONT THAT WILL PASS OVER THE REGION THIS AFTERNOON.
THE SLIGHT RISK AREA COVERS LOCATIONS THAT ARE EXPECTED TO BE NEAR
AND AHEAD OF THE MENTIONED COLD FRONT WHEN THUNDERSTORM INITIATION
IS MOST LIKELY. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH ANY
SEVERE STORMS...ALTHOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.
THE FRONT IS EXPECTED TO BE ALIGNED NEAR THE WESTERN EDGE OF THE
SLIGHT RISK AREA EARLY THIS AFTERNOON...AND THEN MOVE TO A LINE
EXTENDING FROM NEAR MCALESTER TO MARIETTA BY EARLY EVENING. DURING
THE AFTERNOON...WHEN INSTABILITY WILL BE MAXIMIZED...THE FRONT WILL
BE MOVING THROUGH AREAS EXTENDING FROM AROUND WICHITA FALLS...TO
DUNCAN AND PAULS VALLEY...TO THE OKLAHOMA CITY METRO...
SEMINOLE...AND STILLWATER. THESE LOCATIONS COULD BE IMPACTED BY THE
MOST SEVERE STORMS WITH THE LARGEST HAIL AND TORRENTIAL RAINFALL.
THE SEVERE WEATHER CONCERNS WILL DIMINISH QUICKLY AFTER THE FRONT
PASSES YOUR AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80  PERCENT.

OTHER HAZARDOUS WEATHER...
THE MENTIONED COLD FRONT IS EXPECTED TO STALL OVER NORTHERN TEXAS
TONIGHT. THIS COULD RESULT IN EXCESSIVE RAINFALL AMOUNTS ACROSS THE
RED RIVER VALLEY OF SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA TONIGHT...
WHICH WOULD LEAD TO FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
AT LEAST A CHANCE FOR STRONG OR SEVERE STORMS WILL BE SEEN EACH DAY
OVER PARTS OF THE NWS NORMAN COUNTY WARNING AREA INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
MULTIPLE ROUNDS OF HEAVY RAINFALL COULD CAUSE FLOODING PROBLEMS.
PERSONS WITH INTERESTS IN LOW-LYING AREAS OR NEAR RIVERS WILL NEED
TO PAY EXTRA ATTENTION TO LATER FORECASTS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY MORNING.

The radar

The Norman radar (KTLX), 68 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Logan

When
April 27, 11:30 AM CST
Where
Logan County, Langston
Measured
0.88 in hail
Reported by
Post Office
Coordinates
35.940, -97.250

Hail, Noble

When
April 27, 12:25 PM CST
Where
Noble County, Morrison
Measured
1 in hail
Reported by
Public
Coordinates
36.290, -97.010

Hail, Payne

When
April 27, 12:55 PM CST
Where
Payne County, 2.39 mi W of Stillwater
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.117, -97.103

Pea- to quarter-size hail was reported on the west side of Stillwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166457, 166458, 166459.